Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 62, NWS Raleigh, NC

December 20, 2018Anson County, Stanly County, North Carolina

NWS Raleigh, NC issued this river flood warning at Dec 20, 2018, 10:37 PM EST for Anson County, Stanly County, North Carolina. It took effect at Dec 21, 2018, 1:16 AM EST. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Dec 20, 2018, 10:37 PM EST (03:37 UTC)
In effect from
Dec 21, 2018, 1:16 AM EST
Expired
Dec 21, 2018, 11:30 AM EST
In force
10 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Anson County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 162 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rocky River NC near Norwood (NRWN7). The gauge peaked at 21.16 ft at Dec 21, 2018, 4:00 AM EST.

actionminormoderate10203012/2112/22
Action stage
16 ft
Minor stage
20 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02126000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

890 
WGUS42 KRAH 210337
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
1037 PM EST Thu Dec 20 2018



...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Rocky River Near Norwood affecting Anson and Stanly Counties


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC007-167-211536-
/O.NEW.KRAH.FL.W.0062.181221T0616Z-181222T1017Z/
/NRWN7.1.ER.181221T0616Z.181221T1200Z.181221T2217Z.NO/
1037 PM EST Thu Dec 20 2018

The National Weather Service in Raleigh has issued a 

* Flood Warning for 
  The Rocky River Near Norwood.
* until late Friday night, or until the warning is cancelled.
* At 10:17 PM Thursday the stage was 18.6 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage after
  midnight and continue to rise to near 24.3 feet by 
  Friday morning.The river will fall below flood stage by late Friday afternoon.


&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Fri   Sat   Sun   Mon   Tue

Rocky River
 Norwood          20  18.6 Thu 10 PM   24.3  12.0  5.9   4.7   4.2      


&&

LAT...LON 3525 8027 3521 8015 3519 8004 3511 8009
          3515 8028                   

$$
4 follow-up statements
283 
WGUS82 KRAH 210342
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1042 PM EST Thu Dec 20 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Rocky River Near Norwood affecting Anson and Stanly Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC007-167-211542-
/O.CON.KRAH.FL.W.0062.181221T0616Z-181222T1017Z/
/NRWN7.1.ER.181221T0616Z.181221T1200Z.181221T2217Z.NO/
1042 PM EST Thu Dec 20 2018

The Flood Warning continues for
  the Rocky River Near Norwood.
* until late Friday night, or until the warning is cancelled.
* At 10:17 PM Thursday the stage was 18.6 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by after midnight 
  tomorrow and continue to rise to near 24.3 feet by tomorrow 
  morning.The river will fall below flood stage by tomorrow 
  afternoon.
* Impact...At 20.0 feet, Minor flood stage. There is significant 
  overflow into adjacent pasture and lowlands.
* Impact...At 17.0 feet, The river gage site is inundated and 
  inaccessible.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Fri   Sat   Sun   Mon   Tue

Rocky River
  Norwood     20  18.6 Thu 10 PM    24.3  12.0   5.9   4.7   4.2


&&

LAT...LON 3525 8027 3521 8015 3519 8004 3511 8009
          3515 8028                   

$$
777 
WGUS82 KRAH 210908
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
408 AM EST Fri Dec 21 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Rocky River Near Norwood affecting Anson and Stanly Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC007-167-212108-
/O.CON.KRAH.FL.W.0062.000000T0000Z-181222T1017Z/
/NRWN7.1.ER.181221T0449Z.181221T1200Z.181221T2217Z.NO/
408 AM EST Fri Dec 21 2018

The Flood Warning continues for
  the Rocky River Near Norwood.
* At  4:00 AM Friday the stage was 21.2 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 24.3 feet by this
  morning. The river will fall below flood stage late this afternoon.
* Impact...At 20.0 feet, Minor flood stage. There is significant 
  overflow into adjacent pasture and lowlands.
* Impact...At 17.0 feet, The river gage site is inundated and 
  inaccessible.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Sat   Sun   Mon   Tue   Wed

Rocky River
  Norwood     20  21.2 Fri 04 AM    24.3  12.0   5.9   4.7   4.2


&&

LAT...LON 3525 8027 3521 8015 3519 8004 3511 8009
          3515 8028                   

$$
047 
WGUS82 KRAH 211355
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
855 AM EST Fri Dec 21 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Rocky River Near Norwood affecting Anson and Stanly Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC007-167-220154-
/O.EXT.KRAH.FL.W.0062.000000T0000Z-181222T0222Z/
/NRWN7.1.ER.181221T0449Z.181221T0932Z.181221T1422Z.NO/
855 AM EST Fri Dec 21 2018

The Flood Warning continues for
  the Rocky River Near Norwood.
* At  8:32 AM Friday the stage was 20.5 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 20.0 feet, Minor flood stage. There is significant 
  overflow into adjacent pasture and lowlands.
* Impact...At 17.0 feet, The river gage site is inundated and 
  inaccessible.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sat   Sun   Mon   Tue   Wed

Rocky River
 Norwood          20  20.5 Fri 09 AM   8.7   5.3   4.4   4.0   3.7


&&

LAT...LON 3525 8027 3521 8015 3519 8004 3511 8009
          3515 8028                   

$$
645 
WGUS82 KRAH 211630
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1130 AM EST Fri Dec 21 2018

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Rocky River Near Norwood affecting Anson and Stanly Counties


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC007-167-211700-
/O.CAN.KRAH.FL.W.0062.000000T0000Z-181222T0222Z/
/NRWN7.1.ER.181221T0449Z.181221T0932Z.181221T1434Z.NO/
1130 AM EST Fri Dec 21 2018

The Flood Warning is cancelled for
  the Rocky River Near Norwood.
* At 11:00 AM Friday the stage was 19.3 feet.
* Flood stage is 20.0 feet.
* The river fell below flood stage at  9:34 AM Friday.
* Forecast...The river will continue to fall to 8.7 feet by tomorrow 
  morning.
* Impact...At 20.0 feet, Minor flood stage. There is significant 
  overflow into adjacent pasture and lowlands.
* Impact...At 17.0 feet, The river gage site is inundated and 
  inaccessible.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sat   Sun   Mon   Tue   Wed

Rocky River
 Norwood          20  19.3 Fri 11 AM   8.7   5.3   4.4   4.0   3.7


&&

LAT...LON 3525 8027 3521 8015 3519 8004 3511 8009
          3515 8028                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 20, 10:23 PM EST, 14 minutes earlier.

Area forecast discussion, Dec 20, 10:23 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1023 PM EST Thu Dec 20 2018

.SYNOPSIS...
A storm system will continue to track northeast through central
North Carolina through Friday bringing unsettled conditions to our
area. This storm system will move off the East Coast Saturday,
allowing high pressure to build over the Southeast U.S. Saturday
night through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 PM Thursday...

Not much change to previous forecast, still adjusting temperatures
based on the northwestward progression of the warm front and the
convective showers lifting through portions of central NC.

The aforementioned warm front is slowly continuing to drift
northwestward, bisecting the Triad as of 01Z and through Winston-
Salem as of 03Z. Temperatures rise significantly in the wake of the
fropa, with increases of 5-10 degrees or more in the span of a few
hours. Along and east of US-1 temperatures are generally in the mid
60s, with low 60s between US-1 and I-85 and low to mid 50s at points
northwest of there. The overall coverage of precipitation continues
to decrease, however the intensity of some of the showers has
increased. While the best chance for any severe weather remains
along the coast, there is still a slight chance for some isolated
strong winds over central NC. The chance best chance will be over
the next couple of hours, after that the chances wane.

There are several surface lows over Southeast and Mid-Atlantic
regions, however the closest was over WV/VA as of 02Z. As the low
lifts northeast overnight, expect some decrease in both coverage and
intensity of rain across the area. Another low, currently over
AL/GA, will slowly lift northeastward toward the area overnight. The
primary surface low, cold front and upper level low will remain west
of the mountains tonight, but will bee an issue Friday.

Temperatures should be topping out in the next couple of hours,
slowly decreasing thereafter. With temperatures currently in the low
to mid 60s across much of the area, only expect them to bottom out a
category or two lower, mid 50s to low 60s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 300 PM Thursday...

The upper trough axis will maintain its slight negative tilt as it
moves over the Eastern US, its axis shifting overhead and just to
our ENE Fri night. DPVA/height falls aloft along with still-potent
upper divergence and elevated PW (150% of normal) will necessitate
good chance to likely pops for showers, although the loss of
Atlantic inflow as deep layer winds veer to SSW and the reduced PW
and retreat of the highest dewpoints to our NNE should trim coverage
and intensity Fri as compared to today's rainfall. Have decreased
POPs/QPF slightly, slowly shifting SW to NE in tandem with passage
of the 850-500 mb trough axis. Winds will remain southerly to begin
the day, especially across the central Piedmont, where gusts higher
than 30kts possible as some mixing is allowed on Friday. Further
veering of low and mid level winds to W and NW in the wake of the
low will bring in drier air late Fri night, and will end pops
shortly after midnight with a trend toward clearing skies W to E.
Highs 56-67 (NW to SE), followed by lows in the upper 30s to lower
40s with the onset of cold air advection overnight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 300 PM Thursday...

Saturday morning an upper level trough axis will be heading east
with surface high pressure located over the Gulf of Mexico.
Highs from around 50 degrees with lows in the lower 30s looks
likely with no precipitation in the forecast. During the day
Sunday a shortwave will head east out of the central United
States and move across central North Carolina. The front looks
to cross the zones Sunday evening and appears to be weak.
Saturated theta-e compaction is very weak and a pre-frontal
trough exists which will limit surface convergence. Monday into
Tuesday surface high pressure will move overhead with more dry
weather and near normal temperatures.

Towards the end of the extended models diverge with the general
idea being a closed low over the southwestern United States and
heights slowly rising over North Carolina. As this occurs
another cold front will move across the area with the next
system rapidly approaching the area Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 655 PM Thursday...

Widespread adverse aviation conditions expected through Friday
across central NC. Ceilings will mainly be in the IFR/low end MVFR
range through Friday morning with areas of LIFR ceilings through 14Z
Friday, primarily across the western-northwest Piedmont including
the Triad terminals. Widespread rain will taper off from the south-
southwest late this evening through the overnight. Finally, low
level wind shear conditions expected this evening as winds a
thousand or so feet off the surface are southeasterly close to
50kts. These winds will veer to a south-southwest direction
overnight and gradually subside, abating the low level wind shear
conditions.

A round of scattered to numerous showers expected to occur Friday
with the passage of the upper level trough. Sfc winds will remain
breezy with gusts 25kts expected at all terminal sites. MVFR
ceilings anticipated through mid afternoon Friday, though pockets of
VFR ceilings may begin to develop late Friday across the far south.
Improving/lifting ceilings expected Friday night. This will lead to
VFR parameters late Friday night into Saturday, which should persist
through Christmas Day. The only exception will be Sunday night when
a brief period of MVFR ceilings may occur, primarily across the
northern terminals, in association with a quick moving upper level
disturbance.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JM
NEAR TERM...KC
SHORT TERM...JM/ Hartfield
LONG TERM...Haines
AVIATION...WSS
Hazardous weather outlook, Dec 20, 2:39 PM EST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
239 PM EST Thu Dec 20 2018

NCZ007>009-021>025-038>040-073-074-083-212100-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
239 PM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Steady moderate to heavy rain will fall across the area today and
tonight. Rainfall amounts of 1 to 2 inches are expected, with the
heaviest rain falling this afternoon through early evening. This
rain may lead to minor street flooding and high water in creeks and
drainage ditches, along with mainstem river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-075>078-084>086-088-089-212100-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-
Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
239 PM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Steady moderate to heavy rain will fall across the area today and
tonight. Rainfall amounts of 1 to 2 inches are expected, with the
heaviest rain falling this afternoon through mid evening. This rain
may lead to minor street flooding and high water in creeks and
drainage ditches, along with mainstem river flooding.

In addition, a few strong storms are possible along and east of the
Highway 1 corridor late this afternoon through this evening. These
storms may produce isolated wind gusts over 45 mph. There is also a
small risk for a brief weak tornado, mainly east of I-95.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 20, 6:03 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EST Thu Dec 20 2018

NCZ040>043-074>078-083>086-088-089-210300-
CHATHAM-WAKE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF HASTY, SILER CITY, BYNUM, MONCURE,
PITTSBORO, RALEIGH, CARY, SMITHFIELD, CLAYTON, FLOWERS, SELMA,
BENSON, COATS CROSSROADS, NEW HOPE, WILSON, TROY, BISCOE,
MOUNT GILEAD, PEKIN, BADIN LAKE, ELDORADO, SOUTHERN PINES,
PINEHURST, ABERDEEN, EAGLE SPRINGS, SEVEN LAKES, CUMNOCK,
GUM SPRINGS, SANFORD, TRAMWAY, DUNN, ANDERSON CREEK, TIMBERLAKE,
DUNCAN, ERWIN, ANGIER, LILLINGTON, GOLDSBORO, WADESBORO, POLKTON,
ROCKINGHAM, HAMLET, EAST ROCKINGHAM, LAUREL HILL, LAURINBURG,
ANTIOCH, ASHLEY HEIGHTS, RAEFORD, ROCKFISH, SILVER CITY,
FAYETTEVILLE, FORT BRAGG, AND CLINTON
603 PM EST Thu Dec 20 2018

...Strong gusty winds will occur this evening across portions of
central North Carolina...

Wind gusts 30 to 40 mph will be common across the southern half
of central NC this evening. Between 5 and 6 PM, a 36 mph wind
gust has been reported at Maxton-Laurinburg airport, and a 40 mph
wind gust was recorded at the Rockingham-Hamlet airport. These
winds combined with saturated top soil may cause shallow rooted
trees to topple.

The gusty winds will subside around or shortly after midnight.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 12:10 AM ESTRiver Flood WarningRAHChatham30 hr
Dec 21, 2:40 AM ESTRiver Flood WarningRAHAlamance10 hr
Dec 21, 9:35 AM ESTWind AdvisoryRAHCumberland, Edgecombe, Franklin, Halifax, Harnett, Hoke and 7 more10 hr
Dec 21, 11:01 AM ESTRiver Flood WarningRAHDavidson, Davie27 hr
Dec 21, 2:59 PM ESTSpecial Weather StatementRAHChatham61 min
Dec 21, 3:10 PM ESTSpecial Weather StatementRAHLee65 min
Dec 21, 3:18 PM ESTSpecial Weather StatementRAHPerson57 min
Dec 21, 3:25 PM ESTSpecial Weather StatementRAHAlamance50 min
Dec 21, 3:44 PM ESTRiver Flood WarningRAHHalifax, Northampton26 days
Dec 21, 4:08 PM ESTSpecial Weather StatementRAHJohnston, Nash52 min
Dec 21, 4:18 PM ESTSpecial Weather StatementRAHAlamance57 min
Dec 21, 5:06 PM ESTSpecial Weather StatementRAHEdgecombe, Halifax54 min

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.